Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 202, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2016, 5:34 PM CDT for Cloud County, Ottawa County, Republic County, Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 5:34 PM CDT (22:34 UTC)
- Expired
- Jul 28, 2016, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:09 PM CDT | TSTM WND GST 70 | 6 N Glasco, KS | SUSTAINED 55 MPH WITH GUSTS TO 70 MPH, POSSIBLY HIGHER. |
| Jul 28, 6:11 PM CDT | TSTM WND GST 50 | 1 Sse Glasco, KS | SMALL LIMBS DOWN IN THE TOWN OF GLASCO |
| Jul 28, 6:12 PM CDT | TSTM WND GST 70 | 4 Ne Delphos, KS | ESTIMATED 70-80 MPH WIND GUSTS. TREE DAMAGE UNKNOWN. |
| Jul 28, 6:22 PM CDT | TSTM WND DMG | W Concordia, KS | 18 INCH DIAMETER TREE SNAPPED AND NUMEROUS 3-5 INCH DIAMETER LIMBS ARE DOWN. |
| Jul 28, 6:22 PM CDT | TSTM WND GST 73 | Concordia Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
926
WUUS53 KTOP 282234
SVRTOP
KSC029-143-157-282315-
/O.NEW.KTOP.SV.W.0202.160728T2234Z-160728T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 531 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF LEBANON TO NEAR IONIA TO NEAR
TIPTON...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE...GLASCO...SCANDIA...DELPHOS...JAMESTOWN...
COURTLAND...NORWAY...REPUBLIC AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3994 9793 3992 9759 3955 9745 3918 9761
3923 9793
TIME...MOT...LOC 2231Z 273DEG 44KT 3994 9857 3960 9833 3939 9844
HAIL...0.75IN
WIND...70MPH
$$
GARGAN4 follow-up statements
378
WWUS53 KTOP 282247
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT THU JUL 28 2016
KSC029-143-157-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-CLOUD-OTTAWA-
547 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN REPUBLIC...CLOUD AND NORTHWESTERN OTTAWA COUNTIES...
AT 546 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURR OAK TO 6 MILES SOUTHWEST OF RANDALL TO 8
MILES NORTHWEST OF BARNARD...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE...GLASCO...SCANDIA...DELPHOS...JAMESTOWN...
COURTLAND...NORWAY...REPUBLIC AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3994 9793 3992 9759 3955 9745 3918 9761
3923 9793
TIME...MOT...LOC 2246Z 285DEG 44KT 3990 9836 3957 9812 3930 9812
HAIL...0.75IN
WIND...70MPH
$$
GARGAN923
WWUS53 KTOP 282255
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT THU JUL 28 2016
KSC029-143-157-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-CLOUD-OTTAWA-
555 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN REPUBLIC...CLOUD AND NORTHWESTERN OTTAWA COUNTIES...
AT 554 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BURR OAK TO NEAR SCOTTSVILLE TO 6 MILES NORTH OF
BARNARD...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE...GLASCO...SCANDIA...DELPHOS...JAMESTOWN...
COURTLAND...NORWAY...REPUBLIC AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3994 9793 3992 9759 3955 9745 3918 9761
3923 9793
TIME...MOT...LOC 2254Z 285DEG 44KT 3987 9824 3955 9800 3927 9800
HAIL...0.75IN
WIND...60MPH
$$
GARGAN697
WWUS53 KTOP 282302
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT THU JUL 28 2016
KSC029-143-157-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-CLOUD-OTTAWA-
602 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN REPUBLIC...WESTERN CLOUD AND NORTHWESTERN OTTAWA
COUNTIES...
AT 600 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORMOSO TO 5 MILES SOUTHEAST OF SCOTTSVILLE TO 6 MILES
SOUTHWEST OF GLASCO...MOVING EAST-SOUTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO...DELPHOS...JAMESTOWN AND NORWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3977 9792 3975 9772 3948 9756 3919 9761
3923 9793
TIME...MOT...LOC 2300Z 282DEG 43KT 3976 9798 3947 9789 3928 9792
HAIL...0.75IN
WIND...70MPH
$$
GARGAN266
WWUS53 KTOP 282305
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT THU JUL 28 2016
KSC157-282314-
/O.CAN.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
REPUBLIC-
605 PM CDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN REPUBLIC COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED TO THE SOUTHEAST OF
REPUBLIC COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3965 9792 3964 9765 3948 9756 3919 9761
3923 9793
TIME...MOT...LOC 2304Z 282DEG 43KT 3976 9798 3947 9789 3928 9792
$$
KSC029-143-282315-
/O.CON.KTOP.SV.W.0202.000000T0000Z-160728T2315Z/
CLOUD-OTTAWA-
605 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN CLOUD AND NORTHWESTERN OTTAWA COUNTIES...
AT 604 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORMOSO TO 5 MILES SOUTHEAST OF SCOTTSVILLE TO 6 MILES
SOUTHWEST OF GLASCO...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO...DELPHOS AND JAMESTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9792 3964 9765 3948 9756 3919 9761
3923 9793
TIME...MOT...LOC 2304Z 282DEG 43KT 3976 9798 3947 9789 3928 9792
HAIL...0.75IN
WIND...70MPH
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:28 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 28, 3:28 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 328 PM CDT THU JUL 28 2016 .SHORT TERM...(This Evening through Friday) Issued at 324 PM CDT THU JUL 28 2016 Profiler and water vapor data suggests a shortwave moving towards the area within the northwest flow aloft, and is likely responsible for the MCS moving into northwestern KS. At the surface, a weak boundary has been set up near NEB/KS state line and is gradually becoming more diffuse. With the shortwave evident in satellite imagery, think there isn't much to keep the MCS from continuing to move southeast along the instability axis and the HRRR seems to be catching on with some consistent outputs the last couple hours. The RAP tends to want to mix out the the boundary layer moisture quite a bit across northeast KS resulting in the better instability mainly across the southwestern counties. The latest OBs tend to support this idea as dewpoints have fallen into the lower 60s over Brown and Marshall counties. So the expectation is for storms to move more towards south central KS. With better mid level flow, models are showing 0- 6KM shear around 40KT so some organization is probable with the MCS and the main reason for a damaging wind risk. Freezing levels remain fairly high for large hail, but there could be some marginally severe hail with some of the stronger updrafts. Have continued with some chance POPs into the morning Friday with indication from the models that there could still be some vorticity overhead. Although the expectation is for the chance to diminish through the day with the vorticity moving southeast of the area and surface ridging building in. Have not changed the temp forecast much from the previous shift. Lows could be a little tricky if rain cooled air knocks reading down into the lower 60s. Otherwise would anticipate lows in the mid 60s for most area. Models show good mixing of the boundary layer to near 800MB. However there is also progged to be cooler air advecting in. So highs in the lower and middle 80s seems to be in the ballpark. .LONG TERM...(Friday Night through Thursday) Issued at 324 PM CDT THU JUL 28 2016 Friday Night through Sunday... Upper flow transitions from northwest to west during the weekend periods. Low level winds respond with a slow increase from the southwest with a stronger low level jet develop Saturday night. Best convergence Friday night into Saturday looks to be to the southwest of the area, with Saturday night into early Sunday bringing much better convergence, moisture, and instability. Severe weather threats look low given elevated nature, warm temps aloft, and meager lapse rates. Temperatures become somewhat of a challenge, with little wind and potentially rather clear skies Friday night, then ongoing precip into Sunday for uncertainty in daytime heating. Have trended a bit cooler Friday night, and tightened the gradient Sunday with temps pushing the mid 90s west. Sunday Night through Thursday... The biggest take away from the extended period is: THE HEAT IS BACK! A few showers and thunderstorms are possible Sunday night as a weak shortwave within the northwest flow moves across the Central Plains. The better chances look to be north and east of the outlook area. The stubborn upper-level ridge across the Western US, will migrate eastward early next week, setting up its axis across the Plains. Guidance suggests high temperatures will remain above average for the period with highs in the middle to upper 90s. With predominately southerly low-level flow, plentiful BL moisture will remain in place with surface dew points in the upper 60s and lower 70s (West to East). The combination of heat and humidity will result in the heat indices in the 100 to 105 degree range Monday through Wednesday. These heat indices may continue into Thursday, however confidence is lower due to the possibility of showers and thunderstorms associated with a weak cold front. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1224 PM CDT THU JUL 28 2016 Did not make many changes from the prev forecast as models continue to show convection having a hard time moving east overnight. The few solutions that suggest precip in eastern KS only do so closer to 12Z. So with not much confidence, opted to maintain a VFR forecast with no mention of TS yet for TOP and FOE. Have maintained the VCTS for MHK which would be closer to any MCS that forms out of western NEB. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Baerg/65 AVIATION...Wolters
Hazardous weather outlook, Jul 28, 3:44 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT THU JUL 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-292045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH CENTRAL KANSAS AND INTO EAST CENTRAL KANSAS. THE MOST LIKELY AREA FOR STORMS IS ALONG AND SOUTHWEST OF A LINE FROM CONCORDIA TO EMPORIA. DAMAGING WINDS WITH GUSTS OF 60 TO 70 MPH IS THE MAIN HAZARD...ALTHOUGH THERE COULD ALSO BE SOME HAIL WITH THE STORMS. THESE STORMS COULD BEGIN TO MOVE INTO THE CONCORDIA AND MINNEAPOLIS AREAS BETWEEN 6 AND 8 PM AND EVENTUALLY INTO THE EMPORIA AREA AROUND 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. HEAT INDICES ARE FORECAST TO BE AROUND 105 DEGREES OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS FOR MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL KANSAS THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 48 min |
| Jul 28, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 32 min |
| Jul 28, 6:59 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 2 more | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.